Tamoxifen associated endometrial changes

Tamoxifen has pro-oestrogenic effects on the endometrium and thus is associated with an increased prevalence of:

Up to one-half of breast cancer patients who are treated with Tamoxifen may develop an endometrial lesion within 6-36 months. Therefore, any patient who develops bleeding while taking Tamoxifen requires evaluation. 

Tamoxifen is a non-steroidal "anti-oestrogen" that binds to the oestrogen receptor and is used primarily for adjuvant therapy in breast cancer. However, it can also act as a pro-oestrogen agonist in a low oestradiol environment. The agonist properties can affect the endometrium, and does, in a high percentage of patients (50%).

Tamoxifen may cause the endometrium to appear thickened, irregular, and cystic.  Most patients tend to have a multiplicity of findings. 

Ultrasound screening of asymptomatic patients taking Tamoxifen has been shown to be problematic due to a high number of false positives. It is thus not recommended routine ultrasound is performed for screening if a lady on Tamoxifen is not experiencing bleeding.

It has been proposed that patients taking Tamoxifen who present with vaginal bleeding should go directly to hysteroscopy and endometrial biopsy 7.

Ultrasound - gynaecology
Share article

Article information

rID: 12724
Synonyms or Alternate Spellings:
  • Endometrial changes associated with Tamoxifen
  • Endometrial changes associated with Tamoxifen use
  • Tamoxifen induced endometrial changes

Support Radiopaedia and see fewer ads

Cases and figures

  • Drag
    Case 1
    Drag here to reorder.
  • Drag
    Case 2
    Drag here to reorder.
  • Drag
    Case 3
    Drag here to reorder.
  • Updating… Please wait.
    Loadinganimation

    Alert accept

    Error Unable to process the form. Check for errors and try again.

    Alert accept Thank you for updating your details.